Michigan, 2001

Hail and Damaging Winds in Michigan, August 8, 2001

August 8, 2001 · NWS APX · 9 events in 6 counties and zones

A line of thunderstorms moved across eastern Upper and far northern Lower Michigan during the early afternoon hours of the 8th. These storms produced numerous reports of severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms moved across eastern Upper and far northern Lower Michigan during the early afternoon hours of the 8th. These storms produced numerous reports of severe hail. Winds from these storms also downed numerous trees. One tree fell on a car, injuring the occupant.An outflow boundary from the early afternoon storms caused a few other storms to develop later in the afternoon across Ogemaw and Iosco counties. These storms generated some severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 8, 3:08 AM EST, 8 hours 2 minutes earlier.

Area forecast discussion, Aug 8, 3:08 AM EST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
408 AM EDT WED AUG 8 2001

LATEST SURFACE ANALYSIS SHOWS WEAK RIDGING ACROSS MUCH OF THE UPPER
GREAT LAKES REGION. DEVELOPING LOW PRESSURE WAS LOCATED OVER THE
NORTHERN PLAINS AND MANITOBA....WITH A WARM FRONT EXTENDING
SOUTHEAST ACROSS WISCONSIN AND INTO EXTREME SOUTHERN LOWER MICHIGAN.
IN ADDITION...A COLD FRONT WAS EXTENDING SOUTH FROM THE SYSTEM
THROUGH THE PLAINS. MAIN CONCERNS REVOLVE AROUND HIGH TEMPERATURES
AND SHOWER/THUNDERSTORM CHANCES (BOTH WITH THE FRONTS AND MCS
REMNANTS).

00Z MODELS IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD. THE OTHER
MODELS HAVE COME AROUND MORE TO THE CONSISTENT AVN SOLUTION BOTH
WITH THE STRENGTH AND TIMING OF THE STRONG SHORT WAVE/COLD FRONT TO
MOVE THROUGH THE FORECAST AREA ON THURSDAY. HAVE GENERALLY GONE AOA
MAV/FWC GUIDANCE ALL PERIODS. THIS IS SUPPORTED GIVEN YESTERDAYS
HIGH TEMPERATURES AND THE RETURN OF WARM/MOIST ADVECTION.

TODAY...ANOTHER DAY OF RECORD BREAKING HEAT ACROSS THE FORECAST AREA
(EVEN WARMER THAN YESTERDAY). TODAYS RECORD HIGHS ARE 90 AT ANJ
(SSM)...97 AT APN...96 AT TVC...AND 95 AT HTL (ALL RECORDS FROM
1949). THE WARM FRONT TO OUR SOUTH IS FORECAST TO SURGE NORTH INTO
ONTARIO TODAY...BRINING THE RETURN OF A MORE HUMID AND OPPRESSIVE
AIRMASS (SURFACE DEW POINTS APPROACHING 70). AS A RESULT...WILL GO
WITH A HEAT ADVISORY ACROSS ALL OF NORTHERN LOWER. EASTERN UPPER
SHOULD REMAIN BELOW ADVISORY CRITERIA GIVEN ITS CLOSER PROXIMITY TO
THE STALLING WARM FRONT AND MORE CONSIDERABLE MCS DEBRIS THAT WILL
BE OVERHEAD. SPEAKING OF A MCS...HAVE MAINTAINED AFTERNOON SHOWER
AND THUNDERSTORM CHANCES ACROSS NORTHERN HALF OF FORECAST AREA TO
COVER ANY REMNANTS FROM SYSTEM OVER MINNESOTA. STEERING WINDS AND
MODEL PROGS OF THE MCV TRACK TAKE THE SYSTEM ACROSS LAKE SUPERIOR...
POSSIBLY BRUSHING THE U.P. AND STRAITS AREA. FOR THE MOST PART...
CONVECTION ACROSS THE REGION WILL BE PREVENTED BY MID LEVEL CAPPING
(700 MB TEMPERATURES APPROACHING 12C AND GOOD CINH ON MODEL
SOUNDINGS) ESPECIALLY THE FURTHER SOUTH YOU GO. 950 MB WINDS
APPROACHING 20 KNOTS IN THE AFTERNOON WILL PRECLUDE SIGNIFICANT LAKE
BREEZE DEVELOPMENT TODAY.

TONIGHT...THIS WILL BE THE QUIETEST PERIOD OF THE NEXT 2 DAYS...
ALBEIT VERY WARM AND MUGGY. HAVE MAINTAINED EVENING CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE NORTH (WHERE CAPPING WILL BE
WEAKEST) TO COVER ANY RESIDUAL AFTERNOON CONVECTION. MCS DEVELOPMENT
TONIGHT WILL LIKELY OCCUR OVER MINNESOTA JUST AHEAD OF THE COLD
FRONT...SUPPORTED BY THE JUICIEST AIRMASS AND BEST LOW LEVEL INFLOW.
THE SLOW EXPECTED PROPAGATION OF THESE STORMS (SUPPORTED BY
850-300MB THICKNESS PATTERN AND CORFIDI VECTORS) WILL KEEP THEM WEST
OF THE FORECAST AREA THROUGH THE NIGHT.

THURSDAY AND THURSDAY NIGHT...UPPER WAVE AND ASSOCIATED COLD FRONT
EXPECTED TO MOVE THROUGH FORECAST AREA DURING THE AFTERNOON AND
EVENING HOURS. GOOD INSTABILITY WILL BE PLACE WHEN THE FRONT MOVES
THROUGH WITH CAPE VALUES AROUND 2500 J/KG AND LIS TO -6. DYNAMIC
FORCING WILL BE PROVIDED BY GOOD LOW LEVEL CONVERGENCE WITH THE
FRONT...WEAK 850-500 MB DPVA AND RIGHT ENTRANCE REGION JET FORCING.
AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
AREAWIDE AS THE FRONT MOVES THROUGH. THE STRENGTH OF THE COLD FRONT
(AND ITS UPPER FORCING) AND THE FACT THE THE FRONT IS PASSING
THROUGH NEAR PEAK HEATING WILL LIKELY RESULT IN SOME STRONG/SEVERE
THUNDERSTORMS. THE MAIN THREAT WOULD BE STRONG WINDS GIVEN THE HIGH
FREEZING AND WBZ LEVELS (ABOVE 12000 FEET) AND UNIDIRECTIONAL SHEAR
PROFILE.

NO CHANGES NEEDED TO EXTENDED AS COOLER AND DRIER AIR RETURNS BEHIND
THE FRONT PER CURRENT FORECASTS.

.APX...HEAT ADVISORY...THIS AFTERNOON AND EVENING...
       MIZ016>036-041-042.

BAK

In the hours before

Special weather statement, Aug 8, 8:45 AM EST, 2 hours 25 minutes before
MIZ008-015-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
945 AM EDT WED AUG 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF EASTERN UPPER MICHIGAN EFFECTIVE UNTIL 200 PM EDT
WEDNESDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN EASTERN UPPER MICHIGAN
     MACKINAC AND CHIPPEWA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SMITH

The radar

The Marquette radar (KMQT), 143 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Mackinac

When
August 8, 11:10 AM EST
Where
Mackinac County, Curtis
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.200, -85.750

Hail, Mackinac

When
August 8, 11:10 AM EST
Where
Mackinac County, 2 mi E of Gould City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.100, -85.650

Thunderstorm Wind, Mackinac

When
August 8, 11:20 AM EST
Where
Mackinac County, Engadine
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.117, -85.567

Thunderstorm Wind, Chippewa

When
August 8, 11:25 AM EST
Where
Chippewa County, Eckerman
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.367, -85.033

Thunderstorm Wind, Cheboygan

When
August 8, 11:30 AM EST
Where
Cheboygan County, Indian River
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.417, -84.617

Thunderstorm Wind, Emmet

When
August 8, 12:20 PM EST
Where
Emmet County, Alanson
Measured
50 kt (58 mph)
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
45.450, -84.767

Hail, Ogemaw

When
August 8, 2:21 PM EST
Where
Ogemaw County, Lupton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.433, -84.017

Hail, Ogemaw

When
August 8, 2:30 PM EST
Where
Ogemaw County, 1 mi E of Rose City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.417, -84.100

Hail, Iosco

When
August 8, 3:04 PM EST
Where
Iosco County, Tawas City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -83.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267321, 5267322, 5267323, 5267325, 5267324, 5267326, 5267327, 5267328, 5267329.